BREAKING: SWAT called to Indianapolis’ northeast side after two people shot
TRAFFIC ALERT: Serious crash closes all lanes of I-865 near I-65 on Indy’s northwest side

New synthetic drug investigated in Fishers teen’s death

HAMILTON COUNTY, Ind. (April 1, 2014)– Police have opened a criminal investigation into the death of a Hamilton County teen who made have died after ingesting synthetic drugs.

John Joseph Romaine, 18, was found unresponsive in his Fishers home Friday evening. According to his obituary, the Hamilton Southeastern High School senior died of cardiac arrest. The Hamilton County coroner is waiting on toxicology results before ruling an official cause, but police are looking into a possible overdose of synthetic drugs.

Romaine is described as a “charismatic, thoughtful, and humorous young man” who had a “passion for writing, music, movies, television, books, and life.”

Police told FOX59 they found illegal drugs inside the home along with three men, including Romaine, who was unconscious.

“Officers got there and observed a male lying on the floor and immediately began CPR until medics arrived,” said Officer James Alvis, a spokesman for Fisher Police.

All three were hospitalized, and Romaine was later pronounced dead.

A Reddit post, which appears to be written by Romaine’s older brother, describes the night in detail and points the blame on a new synthetic drug called N-Bomb or NBOME.

He writes, “My brother had a bit of a crazed, confused look.”

After some time, he “ventured downstairs and saw broken glass all over the kitchen floor” and went on to write, “What I saw next may haunt me for the rest of my life.”

The author warns people not to use the drug and expressed deep regret over his brother’s death.

FOX59 went to St. Vincent Carmel Hospital to find out more about the drug. Emergency room physician Dr. Marcus Hendry explained that it’s a psychedelic drug that is often compared to LSD, but it is considered more powerful depending on the purity and dosage.

‘They might experience agitation, hallucination, might get high fever, muscle injury, kidney failure, all the way to persistent seizures that may require the induction of a medical coma or even death as a result of persistent seizures or perhaps more commonly death,” explained Hendry.

Police are now looking into the Reddit post and warning parents and teens to consider how dangerous synthetic drugs can be. They have not ruled out any arrests in this case.

“It is a tragedy,” said Alvis. “My heart and prayers are out for the family.”

Funeral services for Romaine are Thursday at 1 p.m. at Flanner and Buchanan-Oaklawn Memorial Gardens on Allisonville Road.

The family is asking any memorial contributions be donated to the Fishers D.A.R.E Program.